Alert archive / Kansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 152, NWS Wichita, KS

May 8, 2002Montgomery County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 8, 2002, 8:20 PM CDT for Montgomery County, Kansas. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 8, 2002, 8:20 PM CDT (01:20 UTC)
Expired
May 8, 2002, 9:15 PM CDT
In force
55 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Montgomery County, KS

The radar

The Tulsa radar (KINX), 124 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 8:42 PM CDTHail 0.75Elk City, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 8:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.3 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2002-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1675 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2002-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 285 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1675 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
811 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
285 m²/s²
0-3 km storm-relative helicity
375 m²/s²
Significant tornado parameter
2.9
Supercell composite
13.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 090120
SVRICT
KSC125-090215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
820 PM CDT WED MAY 8 2002

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONTGOMERY COUNTY IN SOUTHEAST KANSAS

* UNTIL 915 PM CDT.

* AT 820 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES WEST OF HALE...OR ABOUT 31 MILES
  NORTHWEST OF COFFEYVILLE...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR ELK CITY AROUND 835 PM CDT...
  NEAR INDEPENDENCE AROUND 850 PM CDT...
  10 MILES NORTH OF LIBERTY AROUND 900 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF PENNIES...
  DAMAGING WINDS OF 70 TO 80 MILES AN HOUR...
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...

THE STORM HAS A HISTORY OF PRODUCING LARGE HAIL.

SEEK A STURDY SHELTER IMMEDIATELY

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR
MONTGOMERY COUNTY UNTIL 915 PM CDT.

LAT...LON 3736 9593 3714 9593 3715 9558 3736 9562

/CARUSO

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 6:45 PM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, May 8, 6:45 PM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
645 PM CDT WED MAY 8 2002

UPDATE...

UPPER WAVE IS EVIDENT BY AREA OF HIGH BASE CONVECTION ACROSS SE COLO
AT THIS TIME. CONVECTIVE CLUSTER ACROSS SOUTH CENTRAL KANSAS WILL
REMAIN STATIONARY WITH EXCESSIVE RAINS A MAJOR THREAT ACROSS SUMNER
COUNTY. APPEARS THAT THROUGH 03Z MESOSCALE FORCING WILL INCREASE
ALLOWING A GRADUAL INCREASE IN THE COVERAGE AND INTENSITY OF THE
ONGOING STORMS. IT SHOULD ALSO ALLOW THE COMPLEX TO BECOME MORE
PROGRESSIVE WITH A SQUALL LINE EXPECTED EAST OF THE TURNPIKE BY THAT
TIME.

.ICT...FLOOD WATCH TONIGHT FOR ZONES
KSZ069>072...KSZ092>096...KSZ098>100.

In the hours before

Special weather statement, May 8, 5:55 PM CDT, 2 hours 25 minutes before
KSZ049>051-067-082-082310-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
555 PM CDT WED MAY 8 2002

...PORTIONS OF TORNADO WATCH NUMBER 254 CANCELLED...

TORNADO WATCH NUMBER 254 WILL BE CANCELLED FOR THE FOLLOWING
COUNTIES...

IN CENTRAL KANSAS...

         SALINE             RICE

         MCPHERSON

IN SOUTH CENTRAL KANSAS....

         RENO               KINGMAN

A COLD FRONT MOVING SOUTHEAST ACROSS THE AREA HAS ENDED THE THREAT
FOR TORNADOES ACROSS THE ABOVE COUNTIES.
Special weather statement, May 8, 6:53 PM CDT, 1 hour 27 minutes before
KSZ052-068-090004-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
653 PM CDT WED MAY 8 2002

...PORTIONS OF TORNADO WATCH NUMBER 254 CANCELLED...

TORNADO WATCH NUMBER 254 WILL BE CANCELLED FOR THE FOLLOWING
COUNTIES...

IN CENTRAL KANSAS...

         MARION

IN SOUTH CENTRAL KANSAS....

         HARVEY

A COLD FRONT MOVING SOUTHEAST ACROSS THE AREA HAS ENDED THE THREAT
FOR TORNADOES ACROSS THE ABOVE COUNTIES.
Special weather statement, May 8, 8:00 PM CDT, 20 minutes before
KSZ053-069>072-083-091>096-098>100-090115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
800 PM CDT WED MAY 8 2002

...TORNADO WATCH 254 WILL BE ALLOWED TO EXPIRE...

TORNADO WATCH NUMBER 254 WILL BE ALLOWED TO EXPIRE FOR THE FOLLOWING
COUNTIES...

IN SOUTH CENTRAL KANSAS....

         HARPER          SUMNER          SEDGWICK
         BUTLER          COWLEY          GREENWOOD

ACROSS SOUTHEASTERN KANSAS...

TORNADO WATCH 254 WILL BE REPLACED BY A SEVERE THUNDERSTORM WATCH
259 FOR THE FOLLOWING COUNTIES...

          ELK          CHAUTAUQUA          WOODSON
          WILSON       MONTGOMERY

SEVERE THUNDERSTORM WATCH 254 ALSO INCLUDES ALLEN...NEOSHO...AND
LABETTE COUNTIES UNTIL 2 AM.

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 7:11 PM CDTSevere Thunderstorm WarningICTSumner64 min
May 8, 7:29 PM CDTSevere Thunderstorm WarningICTElk61 min
May 8, 7:38 PM CDTSevere Thunderstorm WarningICTChautauqua67 min
May 8, 8:06 PM CDTTornado WarningICTChautauqua54 min
May 8, 8:52 PM CDTSevere Thunderstorm WarningICTLabette53 min
May 9, 1:17 AM CDTFlash Flood WarningICTLabette6 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.